Alert archive / Montana / High Wind Warnings in 2022
High Wind Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 26, 2022, 1:17 AM MST for 9 counties in Montana. It took effect at Dec 26, 2022, 11:00 AM MST. It was in force for 45 hr. 38 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 26, 2022, 1:17 AM MST (08:17 UTC)
- In effect from
- Dec 26, 2022, 11:00 AM MST
- Expired
- Dec 28, 2022, 8:29 AM MST
- In force
- 45 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Madison County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 16 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 11:53 AM MST | NON-TSTM WND GST 75 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Dec 26, 12:11 PM MST | NON-TSTM WND GST 55 | Saint Mary, MT | MESONET STATION SRYM8 SAINT MARY RAWS. |
| Dec 26, 12:21 PM MST | NON-TSTM WND GST 96 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Dec 26, 12:56 PM MST | NON-TSTM WND GST 62 | 3 Sw Cut Bank, MT | ASOS STATION KCTB CUT BANK AIRPORT. |
| Dec 26, 12:58 PM MST | NON-TSTM WND GST 62 | 3 Sw Cut Bank, MT | ASOS STATION KCTB CUT BANK AIRPORT. |
| Dec 26, 1:00 PM MST | NON-TSTM WND GST 63 | 17 Wsw Bynum, MT | BETWEEN 11 AND 2 LT, 60 MPH GUSTS. MAX GUST WAS 63 MPH. ESTIMATED TIME OF MAX GUST. |
| Dec 26, 1:11 PM MST | NON-TSTM WND GST 52 | Saint Mary, MT | MESONET STATION SRYM8 SAINT MARY RAWS. |
| Dec 26, 1:26 PM MST | NON-TSTM WND GST 52 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). |
| Dec 26, 1:27 PM MST | NON-TSTM WND GST 52 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). |
| Dec 26, 1:37 PM MST | HIGH SUST WINDS 44 | 4 Nne Mcallister, MT | MDOT NORRIS HILL AVERAGED A 44.3 MPH SUSTAINED WIND FROM 137 TO 649 PM MST. |
| Dec 26, 1:45 PM MST | NON-TSTM WND GST 55 | 5 Se Browning, MT | MESONET STATION SHBM BROWNING. |
| Dec 26, 1:45 PM MST | NON-TSTM WND GST 59 | 12 Nne Augusta, MT | MESONET STATION HODMT HODGKISS. |
| Dec 26, 2:14 PM MST | NON-TSTM WND GST 64 | 8 Nne Augusta, MT | AWOS STATION K1FM FOXTROT. |
| Dec 26, 2:23 PM MST | NON-TSTM WND GST 79 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Dec 26, 2:27 PM MST | NON-TSTM WND GST 57 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Dec 26, 2:52 PM MST | NON-TSTM WND GST 52 | 7 Ese Hilger, MT | MESONET STATION JPKM8 JUDITH PEAK RAWS. |
| Dec 26, 3:13 PM MST | NON-TSTM WND GST 68 | 8 Nne Augusta, MT | AWOS STATION K1FM FOXTROT. |
| Dec 26, 4:21 PM MST | NON-TSTM WND GST 93 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS STATION ELEVATION: 5339 FT. |
| Dec 26, 4:45 PM MST | NON-TSTM WND GST 61 | 5 Se Browning, MT | MESONET STATION SHBM BROWNING STATION ELEVATION: 4484 FT. |
| Dec 26, 4:52 PM MST | NON-TSTM WND GST 55 | 7 Ese Hilger, MT | MESONET STATION JPKM8 JUDITH PEAK RAWS. |
| Dec 26, 4:58 PM MST | NON-TSTM WND GST 72 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). |
| Dec 26, 7:00 PM MST | NON-TSTM WND GST 51 | 5 Se Browning, MT | MESONET STATION SHBM BROWNING. |
| Dec 26, 7:08 PM MST | NON-TSTM WND GST 57 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). |
| Dec 26, 8:21 PM MST | NON-TSTM WND GST 62 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Dec 26, 10:52 PM MST | NON-TSTM WND GST 55 | 7 Ese Hilger, MT | MESONET STATION JPKM8 JUDITH PEAK RAWS. |
| Dec 27, 2:31 AM MST | NON-TSTM WND GST 59 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Dec 27, 3:00 AM MST | NON-TSTM WND GST 60 | 6 Wsw Big Sky, MT | MESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE. |
| Dec 27, 4:00 AM MST | NON-TSTM WND GST 72 | 6 Wsw Big Sky, MT | MESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE. |
| Dec 27, 5:35 AM MST | NON-TSTM WND GST 53 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS. |
| Dec 27, 5:55 AM MST | NON-TSTM WND GST 64 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS STATION ELEVATION: 5338 FT. |
| Dec 27, 6:00 AM MST | NON-TSTM WND GST 80 | 6 Wsw Big Sky, MT | MESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE STATION ELEVATION: 9399 FT. |
| Dec 27, 7:00 AM MST | NON-TSTM WND GST 58 | 4 W Big Sky, MT | MESONET STATION YCAND YELLOWSTONE CLUB ANDESITE MOUNTAIN - AVALANCHE STATION ELEVATION: 8850 FT. |
| Dec 27, 12:15 PM MST | NON-TSTM WND GST 50 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Dec 27, 12:49 PM MST | NON-TSTM WND GST 69 | 5 Wsw Geyser, MT | SUSTAINED 59MPH G69. MEASURED VIA KMTGEYSE7. |
| Dec 27, 2:15 PM MST | NON-TSTM WND GST 50 | 2 W Moccasin, MT | MESONET STATION MTM09 2.1 W MOCCASIN (MT-MESO). |
| Dec 27, 2:56 PM MST | NON-TSTM WND GST 52 | 1 N Raynolds Pass, MT | MESONET STATION MTRAY RAYNOLDS PASS (MT DOT). |
| Dec 27, 4:30 PM MST | NON-TSTM WND GST 65 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Dec 28, 2:21 AM MST | NON-TSTM WND GST 65 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
128 WWUS75 KTFX 260817 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 117 AM MST Mon Dec 26 2022 MTZ325-262315- /O.UPG.KTFX.HW.A.0036.221227T1200Z-221228T0700Z/ /O.NEW.KTFX.HW.W.0038.221227T0700Z-221228T0600Z/ Madison River Valley- Including the following locations: McAllister, Cameron, Ennis, Jeffers, and Norris 117 AM MST Mon Dec 26 2022 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST TUESDAY... * WHAT...South winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...From Midnight tonight to 11 PM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ329-330-262315- /O.EXT.KTFX.HW.A.0036.221227T0700Z-221228T0600Z/ Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Monida Pass, West Yellowstone, Big Sky, Targhee Pass, and Raynolds Pass 117 AM MST Mon Dec 26 2022 ...HIGH WIND WATCH NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...From Midnight tonight to 11 PM MST Tuesday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ RG
7 follow-up statements
982 WWUS75 KTFX 260837 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 137 AM MST Mon Dec 26 2022 MTZ301-302-262300- /O.EXB.KTFX.HW.W.0038.221226T1800Z-221227T0900Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Kiowa, Logan Pass, Marias Pass, East Glacier Park, Heart Butte, Browning, Babb, Dupuyer, and Saint Mary 137 AM MST Mon Dec 26 2022 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 75 mph expected. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...From 11 AM this morning to 2 AM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ325-262300- /O.CON.KTFX.HW.W.0038.221227T0700Z-221228T0600Z/ Madison River Valley- Including the following locations: McAllister, Cameron, Ennis, Jeffers, and Norris 137 AM MST Mon Dec 26 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST TUESDAY... * WHAT...South winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...From Midnight tonight to 11 PM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ329-330-262300- /O.CON.KTFX.HW.A.0036.221227T0700Z-221228T0600Z/ Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Monida Pass, West Yellowstone, Big Sky, Targhee Pass, and Raynolds Pass 137 AM MST Mon Dec 26 2022 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST TUESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...From Midnight tonight to 11 PM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ RG
426 WWUS75 KTFX 261729 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1029 AM MST Mon Dec 26 2022 MTZ329-330-261830- /O.CAN.KTFX.HW.A.0036.221227T0700Z-221228T0600Z/ Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Raynolds Pass, Monida Pass, West Yellowstone, Big Sky, and Targhee Pass 1029 AM MST Mon Dec 26 2022 ...HIGH WIND WATCH IS CANCELLED... The High Wind Watch has been upgraded to a Winter Storm Warning. Please see the Winter Storm Warning statement for details on this event for this area. $$ MTZ301-302-270830- /O.CON.KTFX.HW.W.0038.221226T1800Z-221227T0900Z/ East Glacier Park Region-Northern High Plains- Including the following locations: East Glacier Park, Saint Mary, Kiowa, Marias Pass, Browning, Logan Pass, Dupuyer, Babb, and Heart Butte 1029 AM MST Mon Dec 26 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST TUESDAY... * WHAT...Southwest winds 40 to 50 mph with gusts up to 80 mph expected. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 2 AM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ325-270830- /O.CON.KTFX.HW.W.0038.221227T0700Z-221228T0600Z/ Madison River Valley- Including the following locations: Ennis, Cameron, McAllister, Jeffers, and Norris 1029 AM MST Mon Dec 26 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM MST TUESDAY... * WHAT...South winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Madison River Valley. * WHEN...From Midnight tonight to 11 PM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ CC
333 WWUS75 KTFX 270719 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1219 AM MST Tue Dec 27 2022 MTZ301-302-270830- /O.CAN.KTFX.HW.W.0038.000000T0000Z-221227T0900Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Babb, Heart Butte, East Glacier Park, Logan Pass, Saint Mary, Browning, Kiowa, Marias Pass, and Dupuyer 1219 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING IS CANCELLED... The threat for High Winds early this morning has ended. $$ MTZ325-280600- /O.CON.KTFX.HW.W.0038.000000T0000Z-221228T0600Z/ Madison River Valley- Including the following locations: Jeffers, Cameron, Ennis, Norris, and McAllister 1219 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...South winds 40 to 50 mph, with gusts up to 70 mph, are expected. * WHERE...Madison River Valley. * WHEN...Until 11 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
772 WWUS75 KTFX 270822 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 122 AM MST Tue Dec 27 2022 MTZ302-303-308-280000- /O.EXB.KTFX.HW.W.0038.221227T1500Z-221229T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Heart Butte, Browning, Bynum, Pendroy, Cut Bank, Choteau, Santa Rita, Ethridge, and Dupuyer 122 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 9 PM MST WEDNESDAY... * WHAT...Southwest winds 40 to 50 mph, with gusts up to 70 mph, are expected. Localized gusts to 90 mph are possible in wind prone locations along the Rocky Mountain Front. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From 8 AM this morning to 9 PM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ325-280000- /O.EXT.KTFX.HW.W.0038.000000T0000Z-221228T0700Z/ Madison River Valley- Including the following locations: Jeffers, Cameron, Ennis, Norris, and McAllister 122 AM MST Tue Dec 27 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...South winds 40 to 50 mph, with gusts up to 70 mph, are expected. * WHERE...Madison River Valley. * WHEN...Until Midnight MST tonight. * IMPACTS...High winds may move loose debris, damage property and may cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-313-280000- /O.NEW.KTFX.HW.A.0037.221228T0700Z-221228T2200Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Great Falls, Benchland, Geyser, Moccasin, Hobson, Windham, Stanford, and Raynesford 122 AM MST Tue Dec 27 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph, are possible. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...From late tonight through Wednesday afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Moldan
058 WWUS75 KTFX 272118 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 218 PM MST Tue Dec 27 2022 MTZ325-272230- /O.CAN.KTFX.HW.W.0038.000000T0000Z-221228T0700Z/ Madison River Valley- Including the following locations: Jeffers, McAllister, Norris, Cameron, and Ennis 218 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING IS CANCELLED... Southwest winds through the Madison Valley are no longer expected to exceed 58 mph this afternoon and evening. $$ MTZ312-313-281230- /O.UPG.KTFX.HW.A.0037.221228T0700Z-221228T2200Z/ /O.EXB.KTFX.HW.W.0038.221228T0700Z-221228T2200Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Raynesford, Geyser, Great Falls, Windham, Hobson, Stanford, Benchland, and Moccasin 218 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST WEDNESDAY... * WHAT...Southwest winds 25 to 40 mph, with gusts up to 60 mph, are possible. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...From Midnight tonight to 3 PM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. $$ MTZ302-303-308-281230- /O.CON.KTFX.HW.W.0038.000000T0000Z-221229T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Bynum, Cut Bank, Pendroy, Browning, Ethridge, Choteau, Santa Rita, Dupuyer, and Heart Butte 218 PM MST Tue Dec 27 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST WEDNESDAY... * WHAT...Southwest winds 30 to 45 mph with gusts up to 70 mph. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until 9 PM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds speeds decreased Tuesday afternoon, but are expected to increase again overnight into Wednesday morning. $$
279 WWUS75 KTFX 280749 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1249 AM MST Wed Dec 28 2022 MTZ302-303-308-282200- /O.CON.KTFX.HW.W.0038.000000T0000Z-221229T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Dupuyer, Ethridge, Bynum, Choteau, Browning, Cut Bank, Santa Rita, Heart Butte, and Pendroy 1249 AM MST Wed Dec 28 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * WHAT...Westerly winds 30 to 40 mph with gusts up to 70 mph. * WHERE...The foothills and plains adjacent to the Rocky Mountain Front, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until 9 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-313-282200- /O.CON.KTFX.HW.W.0038.000000T0000Z-221228T2200Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Great Falls, Raynesford, Geyser, Hobson, Benchland, Stanford, Moccasin, and Windham 1249 AM MST Wed Dec 28 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...Until 3 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
002 WWUS75 KTFX 281529 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 829 AM MST Wed Dec 28 2022 MTZ302-303-308-281630- /O.CAN.KTFX.HW.W.0038.000000T0000Z-221229T0400Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Bynum, Pendroy, Dupuyer, Heart Butte, Choteau, Browning, Ethridge, Cut Bank, and Santa Rita 829 AM MST Wed Dec 28 2022 ...HIGH WIND WARNING IS CANCELLED... Damaging wind gusts are no longer expected this afternoon. $$ MTZ312-313-281630- /O.CAN.KTFX.HW.W.0038.000000T0000Z-221228T2200Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Great Falls, Geyser, Moccasin, Stanford, Hobson, Windham, Benchland, and Raynesford 829 AM MST Wed Dec 28 2022 ...HIGH WIND WARNING IS CANCELLED... Damaging wind gusts are no longer expected this afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 25, 10:20 PM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 25, 10:20 PM MST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1020 PM MST Sun Dec 25 2022 ...Aviation Section Updated... .SYNOPSIS... Lingering mountain rain and snow showers diminish through this evening across Southwest Montana and along the Rocky Mountain Front. A cold front is expected tonight across North Central Montana bringing cooler temperatures overnight into tomorrow morning. Winds increase tomorrow afternoon along the Rocky Mountain Front. Our next weather system moves in Tuesday through Wednesday with rain and snow precipitation types. && .UPDATE... 820 PM: Minor adjustments were made to tonight's MinT, otherwise no further amendments were made this update. Light rain has moved out of the region, with only some weak echoes shown on radar. As previously noted, surface temperatures will be at or below freezing level, so concerns for black ice on roadways and icy surfaces prevails overnight. Special Weather Statements remain in place through the morning. 548 PM: Allowed the Winter Weather Advisory for the Northeastern zones to expire promptly at 5 PM. Light rain has developed over the Judith Basin and Helena Valley vicinities, where road surface conditions are at or below freezing. Amended PoPs accordingly to account for this light rain. Concerns for icy surfaces and black ice formation impacting overnight commuting has led to issuing a Special Weather Statement for those areas. A secondary Special Weather Statement was issued for the remaining zones, highlighting patchy black ice on roadways through the overnight hours given the melting of the recent snow and surface temperatures falling below freezing (the forecast low is below 32F for most locations). Will follow up with another update in a few hours. - Pierce && .AVIATION... 1020 PM MST Sun Dec 25 2022 (26/06Z TAF period) Transient ridging moving over the Northern Rockies through Monday afternoon will bring VFR conditions to all terminals, but some low VFR CIGs are likely over the terminals of Southwest and into southern portions of Central Montana (i.e. KEKS, KBZN, and KHLN) through 12-18z Monday. Recent snowmelt across the region has led to an abundance of low level moisture, but current thinking is that conditions will remain largely unsuitable for fog development (i.e. too much mid- and upper level cloud cover and/or strong enough surface winds). Surface winds will begin to strengthen during the late afternoon and evening hours on Monday ahead of the next disturbance, becoming strong and gusty along the Rocky Mountain Front and in north-south orientated valleys across Southwest Montana. Mountain obscuration is likely for much of the TAF period. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information && .HYDROLOGY... A Flood Advisory remains in effect for the Gallatin River at Logan as minor flooding was occurring due to an ice jam. The ice jam developed on Tuesday, but had been stable with river levels just below minor flood stage through Saturday afternoon. However, by early Saturday evening the gauge began to indicate that the river level had risen above Minor flood stage, though it appears that river levels have once again stabilized. We will continue to monitor and update the situation given the unpredictable nature of ice jams and resultant flooding. && .PREV DISCUSSION... /ISSUED 416 PM MST Sun Dec 25 2022/ Rest of today through tomorrow night... The low pressure system located over North Dakota continues to move east with an associated cold front that will drop temperatures across the High Plains region and portions of North Central Montana tonight into the teens and low 20s. Otherwise, temperatures in the Southwest Montana range in the low 20s to high 20s. A quick moving shortwave continues to head south and east across the Rocky Mountain Front and across Southwest Montana bringing lingering mountain rain and snow showers through the early overnight period before tapering off by morning. Slippery conditions across Mountain Passes in our CWA as well as in Hill and Blaine counties continues this evening with a Winter Weather Advisory issued through 5 pm today for areas of black ice and patchy areas of snow blown onto already treated roadways. Use caution while driving this evening and make sure to have a winter weather vehicle preparedness kit ready when traveling. A Special Weather Statement for the vast majority of our area has been issued to address areas of patchy black ice as well. High temperatures will range in the low 30s to mid 40s tomorrow as a warm front moves through the region. Southwesterly winds in the morning will become more westerly and increase through out the day. A Wind Wind Watch/Warning may be needed along the Rocky Mountain Front for probabilities of wind gusts exceeding 55 mph is in moderate confidence(50 to 75 percent). Otherwise, areas have lower probabilities (less than 50 percent) for wind gusts exceeding 55 mph and the strongest wind gusts will be confined to the Rocky Mountain Front. Overnight lows Monday night will be seasonably comfortable ranging in the low 20s to low 30s. Webb Tuesday through Wednesday...transient ridging over the Northern Rockies early Tuesday morning will quickly slide east to over the Northern High Plains by Tuesday afternoon as height falls associated with a H500 shortwave over the Pacific Northwest overspread the region. Mid- and upper level flow will become increasingly south to southwesterly ahead of the approaching shortwave through the day on Tuesday, with an H700 jet of 30-50kts lifting northeast over Southwest through North Central Montana through Tuesday night. The magnitude and orientation of this jet in relation to the north-south orientated valleys in Southwest Montana will set the stage for a potential High Wind event. At this time, NBM4.1 probabilistic data suggest a moderate (40-70%) to high (greater than 70%) chance that wind gusts exceed 55 mph within the Gallatin and Madison County Mountains, Centennial Mountains, Madison River Valley, Ruby Mountains, and Southern Beaverhead Mountains on Tuesday, with a moderate (40-60%) chance that areas like Ennis and Norris Hill see wind gusts in excess of 65 mph. Given the favorable pattern we have elected to issue a High Wind Watch for the aforementioned areas, with confidence the highest within the Madison Valley. In addition to the threat for High Winds, a plume of Pacific moisture lifting northeast with the southerly flow will lead to a prolonged period of accumulating snow along the Continental Divide and across the mountains of Southwest Montana. At this time snowfall accumulations of 4-8" appear possible from Tuesday morning through Wednesday night across the aforementioned areas, with locally higher amounts above mountain pass levels. Current thinking is that these amounts are more of the Winter Weather Advisory nature; however, given the strong and gusty winds expected during the day on Tuesday a Winter Storm Watch may be needed to address the potentially higher impacts from blowing/drifting snow. Thursday through next Sunday...a progressive pattern is expected for the remainder of the work week and through the upcoming weekend as a series of fast moving disturbances and transient ridges move over the Northern Rockies within primarily zonal flow. This will lead to near normal temperatures throughout the period, with predominately light accumulating snow along the Continental Divide and within the mountains across Southwest Montana. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 28 46 35 47 / 10 0 0 50 CTB 24 41 29 39 / 30 10 10 60 HLN 29 45 32 45 / 40 0 10 70 BZN 23 40 27 42 / 60 0 0 60 WYS 16 33 23 36 / 80 20 30 100 DLN 26 40 30 41 / 20 0 10 80 HVR 11 41 28 40 / 10 10 0 60 LWT 21 45 33 45 / 10 0 0 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Advisory for the Gallatin River near Logan until 10 AM MST Wednesday. High Wind Watch from late Monday night through Tuesday evening for Gallatin and Madison County Mountains and Centennial Mountains-Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 1:30 AM MST | Winter Storm Watch | TFX | Beaverhead, Gallatin, Madison | 9 hr |
| Dec 26, 10:27 AM MST | Winter Storm Warning | TFX | Beaverhead, Gallatin, Glacier, Lewis and Clark, Madison, Pondera and 1 more | 46 hr |
| Dec 26, 1:22 PM MST | Winter Weather Advisory | TFX | Glacier, Pondera | 12 hr |
Nearby
High Wind Warnings in Montana, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.